Virginia, 2007

Damaging Wind in Virginia, January 1, 2007

January 1, 2007 · NWS RNK · 1 event in 1 county or zone

Heavy rain producing thunderstorms across portions of Southside Virginia also downed some trees in one location.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rain producing thunderstorms across portions of Southside Virginia also downed some trees in one location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 1, 12:40 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 1, 12:40 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 AM EST MON JAN 1 2007

.UPDATE...SHORT TERM AND AVIATION.

&&

.SHORT TERM /REST OF TONIGHT/...
ALLOWED WIND ADVISORY TO EXPIRE IN THE WEST. ADDED ADDITIONAL QPF AND
ADJUSTED POPS...TEMPERATURES AND WINDS OVERNIGHT. UPDATED ZONES
AND ISC GRIDS ALREADY OUT THIS MORNING.

&&

.AVIATION /06Z-06Z/...
COLD FRONT CONTINUES TO MARCH EAST ACROSS REGION THIS MORNING.
BANDS OF RAIN...LOW CLOUDS AND AREAS OF FOG WILL PRESIST THIS MORNING.
LIFR/IFR CONDITIONS EXPECTED WITH THE RAIN AND DENSE FOG.
CONDITIONS WILL IMPROVE THIS AFTERNOON AS COLD FRONT MOVES AWAY
FROM THE AREA. MOUNTAIN OBSCURATIONS ARE POSSIBLE TODAY.

&&

.PREV DISCUSSION...
/ISSUED 841 PM EST SUN DEC 31 2006/

UPDATE...
BAND OF PRE-FRONTAL RAINFALL ENTENDING SOUTH THRU SC/GA/FLA IS
WEAKENING AS UPR SUPPORT LIFTS QUICKLY NORTHEAST THRU THE OHIO
VALLEY. A SECOND BAND OF SHOWERS MORE CLOSELY ASSOC WITH THE COLD
FRONT AND JET ENERGY IS PUSHING INTO WRN NC AND FAR SW VA. THIS
WILL BRING ANOTHER QUARTER TO HALF INCH OF RAIN TO MANY PLACES
OVERNIGHT. MEANWHILE UPSLOPE SOUTHEAST FLOW IS ENHANCING RAINFALL
RATES ALONG THE BLUE RIDGE. THESE AREAS COULD SEE AN ADDITIONAL
INCH OF RAIN OVERNIGHT.

STRONG SOUTHEAST CROSS-BARRIER WINDS OVER TAZEWELL AND MERCER
COUNTY HAVE BEEN THWARTED BY SHALLOW LAYER OF COOL AIR AT THE SFC
ASSOC WITH WEDGE OF HIGH PRESSURE OVER THE MID-ATLANTIC.
OBSERVATIONS HAVE BEEN SHOWING GUSTS OF UP TO 30 MPH IN THIS AREA.
HOWEVER WARM FRONT JUST TO THEIR WEST STANDS A DECENT CHANCE OF
MOVING BACK EAST AND ALLOWING STRONG WINDS ALOFT TO MIX DOWN AGAIN
IN THIS AREA BEFORE THE LOW LEVEL JET MOVES ON NORTH BY MIDNIGHT.
SO WILL KEEP HIGH WIND WARNING GOING THRU THE NEXT FEW
HOURS...EVEN THOUGH CONFIDENCE IS LOW.

PREV DISCUSSION...
/ISSUED 701 PM EST SUN DEC 31 2006/

AVIATION /00Z-24Z/...

RAINFALL CONTINUING TO OVERSPREAD THE AREA AHEAD OF COLD FRONT
MOVING THRU THE TENNESSEE VALLEY. MUCH OF THE AREA REMAINS IN THE
COLD WEDGE...WITH CONDITIONS CONTINUING TO DROP INTO MVFR/IFR RANGE
OR BELOW WITH GOOD LOW LEVEL MOISTURE AROUND. EXPECT THESE
CONDITIONS WILL CONTINUE THRU THE FIRST PART OF THE TAF PERIOD
WITH AREAS OF DENSER FOG POSSIBLE AT TIMES AND MOUNTAIN
OBSCURATIONS EXPECTED. WARM FRONT TO THE SOUTH ALREADY RETREATING
NORTHWARD FAIRLY QUICKLY THIS EVENING WHILE COLD FRONT TO THE WEST
PROGRESSING EASTWARD. THIS IS LIKELY TO PUT THE SQUEEZE ON THE
COLD WEDGE LATER TONIGHT...SO IMPROVING CONDITIONS POSSIBLE BOTH
EAST AND WESTERN AREAS...WHILE CENTRAL MOUNTAIN LOCATIONS MAY HOLD
IN WITH THE WORST CONDITIONS THE LONGEST. WINDS QUITE TRICKY GIVEN
VERY STRONG LOW LEVEL JET BUT STABLE LAYER NEAR THE SURFACE. MOST
SITES WILL HOLD WITH LOWER WIND SPEEDS /10 KNOTS OR LESS/ UNTIL
LATER TONIGHT WHEN HIGHER SPEEDS POSSIBLE PENDING EROSION OF SFC
WEDGE AND BETTER MOMENTUM TRANSFER OF HIGHER SPEEDS ALOFT.
EXCEPTION WILL BE AROUND BLUEFIELD WEST VIRGINIA /KBLF/ DOWN INTO
THE MOUNTAIN EMPIRE OF VIRGINIA WHERE SOUTHEAST DOWNSLOPE WILL
CONTINUE TO PRODUCE GUSTY WINDS THRU ABOUT MIDNIGHT BEFORE FLOW
SHIFTS MORE SOUTHWESTERLY. ELSEWHERE WILL MAINTAIN LOW LEVEL WIND
SHEAR MENTION AS JET ABOUT 2KFT PROGGED AT OR BETTER THAN 40
KNOTS.

EXPECT ANY RAIN WILL EXIT THE WEST QUICKLY BY 12Z AS SFC FRONT
SHIFTS EAST...WITH IMPROVING CONDITIONS FOR A TIME BEFORE STRATUS
LIKELY FILLS IN LATE IN THE AFTN AS FLOW TURNS MORE WEST/NORTHWEST
WITH ONSET OF STRONGER COLD ADVECTION. TO THE EAST ACRS THE
PIEDMONT...PRECIP WILL LIKELY LINGER INTO EARLY AFTN AS SFC WAVE
ATTEMPTS TO SPIN UP ALONG FRONT WITH APPROACH OF UPR TROF. COLD
ADVECTION LOOKS TO OVERTAKE THE AREA TOWARD THE END OF THE TAF
PERIOD...WITH MVFR STRATOCU LIKELY SPILLING INTO THE
MOUNTAINS...WHILE EASTERN TAF SITES SEE AN IMPROVEMENT IN
CONDITIONS.

PREV DISCUSSION...
/ISSUED 310 PM EST SUN DEC 31 2006/

SHORT TERM /TONIGHT THROUGH MONDAY/...

NOT A LOT OF CHANGE TO THE GOING FORECAST AS THE WEAK COLD FRONT TO
THE WEST FINALLY CROSSES THE MOUNTAINS TONIGHT REACHING THE PIEDMONT
BY MONDAY AFTERNOON. THIS SETS THE STAGE FOR QUITE A WET BEGINNING
TO THE NEW YEAR BEFORE DRIER AIR SURGES IN FROM THE SW MONDAY
AFTERNOON. MSAS SHOWING WEDGE ENTRENCHED ACROSS MUCH OF THE REGION
ATTM WITH OTHER THAN THE EXCEPTION OF SOME UPSLOPE -RA/-DZ...MAIN
AXIS OF SHRA STILL TO THE SW. AS NEXT RIPPLE RIDES UP THE CONVEYOR
BELT OF DEEP RH PER VAPOR LOOP...EXPECT SHRA TO BECOME MORE
WIDESPREAD WITH A MODERATE/HEAVY BAND POSSIBLE BLUE RIDGE VICINITY
AROUND MIDNIGHT OR SHORTLY BEFORE. THIS SEEN VIA GOOD DIFFLUENCE
AND THETA ADVECTION OFF MOST GUIDANCE WHICH HAS BEST COVERAGE WEST
00Z-06Z AND OUT EAST THRU THE EARLY MORNING HOURS. MOISTURE MAY
BECOME PARALLEL TO UPPER FLOW DURING MONDAY ALLOWING SOME DELAY IN
EXODUS OF RAIN EASTERN ZONES UNTIL TRAILING S/W KICKS OUT THE
BOUNDARY FROM THE NW. HOWEVER GIVEN STRONG SW JET ALOFT TRAILING
SYSTEM OVERNIGHT WILL GO A BIT FASTER THAN EARLIER.

OTRW PLAN TO SLOW POPS DOWN A BIT EARLY ON THIS EVENING WITH MOST
CATEGORICAL OVERNIGHT BEFORE TAPERING FROM WEST TO EAST DURING
MONDAY. FOG MAY ALSO BECOME A PROBLEM AS WARM AIR ALOFT WORKS INTO
WEDGE SO HAVE INCLUDED MENTION THIS EVENING MOST SPOTS. ONSET OF
UPSLOPE WITH UPSTREAM COLD POOL MAY BRING A FEW SHRA TO NW ZONES
LATE MONDAY SO LEFT IN SLIGHT CHANCE THERE WITH DOWNSLOPE CLEARING
ELSEWHERE BY LATE AFTERNOON. OTRW WILL KEEP HIGH WIND WARNING WHERE
ONGOING AND NOT EXPAND ELSEWHERE AS DEEP WEDGE SUGGESTS LESS MIXING
DESPITE 50-60 SOUTHERLY JET THIS EVENING. TEMPS ABOUT STEADY EARLY
THEN RISING AS WARM FRONT LIFTS THRU AND HEAVIER RAIN ARRIVES.
MONDAY TRICKY GIVEN WARMTH ALOFT UNTIL LATE AND POTENTIAL FOR MORE
SUN AND GOOD AFTERNOON MIXING. THINK THE MET MOS TOO WARM ALTHO NOT
OUT OF THE QUESTION TO SEE 60-65 BLUE RIDGE EAST AND MID/UPR 50S
WEST.

LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

BY TOMORROW NIGHT THE MAIN AREA OF PRECIPITATION WILL BE OUT OF THE
AREA...BUT STRONG 850 MB NORTHWEST WINDS WILL INCREASE SIGNIFICANTLY
HELPING TO MAINTAIN CLOUDY CONDITIONS AND ISOLATED TO SCATTERED RAIN
SHOWERS IN THE PREFERRED UPSLOPE AREAS OF SOUTHEAST WEST VIRGINIA
SOUTH INTO NORTHWEST NORTH CAROLINA. TOWARDS SUNRISE
TUESDAY...ENOUGH COLD AIR SHOULD HAVE WORKED ITS WAY INTO THE AREA
FOR SOME BRIEF SNOW SHOWERS IN SOUTHEAST WEST VIRGINIA TO END THE
EVENT.

WE MAY SEE WINDS APPROACHING ADVISORY LEVELS IN THE HIGHER TERRAIN
OF THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA INTO NORTHWEST NORTH
CAROLINA AS EARLY AS THE LATE EVENING MONDAY NIGHT...AND LAST INTO
MID MORNING TUESDAY.

TUESDAY THROUGH SUNDAY LOOK TO BE A NEAR REPEAT OF OUR LATEST
WEATHER SITUATION. HIGH PRESSURE WILL BRIEFLY BUILD INTO AND THEN
CROSS THE REGION PROVIDING FOR ABOUT 2 DAYS WITH NO PRECIPITATION
IN THE FORECAST. WHILE THIS IS HAPPENING...LOW PRESSURE WILL BE
DEVELOPING IN THE GULF OF MEXICO AND THEN LIKE OUR CURRENT
SYSTEM...TRACK NORTHEAST TO ALONG THE WESTERN FLANKS OF THE
APPALACHIANS...ALLOWING FOR GOOD COVERAGE OF PRECIPITATION OVER THE
AREA BY ROUGHLY THURSDAY NIGHT THROUGH FRIDAY NIGHT. WITH WESTERN
TRACK OF THE LOW...PLENTY OF MILD AIR SHOULD KEEP THE PRECIPITATION
ALL RAIN DURING THE MAIN PERIOD OF PRECIPITATION. BUT AGAIN...AS THE
SYSTEM LIFTS NORTHEAST OF THE AREA...NORTHWEST FLOW WILL ONCE AGAIN
ESTABLISH ITSELF...BRINGING AN INCREASE IN WIND SPEED...AND
LINGERING SCATTERED RAIN SHOWERS IN THE MOUNTAINS PERHAPS ENDING AS
A BRIEF PERIOD OF SNOW SHOWERS AS COLD AIR MOVES IN.

FOR TEMPERATURES...HAVE STAYED NEAR OR SLIGHTLY ABOVE MAV MOS
GUIDANCE THROUGH THE PERIOD GIVEN OUR PERSISTENCE HAS BEEN MILDER
THAN AVERAGE AND MOS PROBABLY IS TRYING TO TREND TO CLIMATOLOGY IN
THE LATTER PERIODS. ONLY ADJUSTMENT TO THE TEMPERATURES FOR LOCAL
EFFECTS IS TUESDAY NIGHT. CONCERNED HERE THAT WHILE THE AXIS OF THE
SURFACE HIGH STILL WILL BE OVER THE AREA...SOUTHWEST FLOW ALOFT WILL
START RE-ESTABLISHING ITSELF HELPING TO SET UP WARM AIR ADVECTION
ABOVE A STRENGTHENING INVERSION. SO...TRIED TO SHOW LOW TEMPERATURES
WARMER ON THE RIDGES THAN IN THE VALLEYS THIS NIGHT BY ABOUT 5 OR 7
DEGREES...BUT THAT POTENTIALLY COULD BE ON THE CONSERVATIVE SIDE.

AVIATION /18Z-18Z/...

WIDESPREAD LOW CEILINGS IN FOG AND INCREASING -RA COVERAGE WILL
MAKE FOR OVERALL POOR CONDITIONS THROUGH MONDAY MORNING. EXPECT
ALL SPOTS TO LOWER INTO IFR LEVELS BY THIS EVENING BEFORE SOME
SLOW IMPROVEMENT POSSIBLE BY MIDDAY MONDAY WHEN MORE IN THE WAY OF
MVFR CEILINGS ARE EXPECTED. JET ALOFT WILL CONTINUE TO MAKE FOR
WIND SHEAR CONCERNS AND WILL MENTION IN ALL SITES EXCEPT BLF WHICH
HAS BETTER MIXING. OTRW PLENTY OF LOW CLOUDS/FOG/DZ TO KEEP
MOUNTAIN OBSCURATION IN PLACE INTO MONDAY AS WELL. WEAK COLD FRONT
JUST TO THE WEST SHOULD FINALLY WORK THROUGH AND HELP SCOUR
THINGS OUT A BIT BY MONDAY AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

UPDATE...
SHORT TERM...KK
AVIATION...KK
Hazardous weather outlook, Jan 1, 12:05 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 AM EST MON JAN 1 2007

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-011000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1205 AM EST MON JAN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TONIGHT

MODERATE TO HEAVY RAIN OF ONE HALF TO ONE INCH WILL CAUSE MINOR
FLOODING OF ROADWAYS EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-011000-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
MERCER-SUMMERS-MONROE-GREENBRIER-
1205 AM EST MON JAN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

MODERATE TO HEAVY RAIN OF ONE HALF TO ONE INCH WILL CAUSE MINOR
FLOODING OF ROADWAYS EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS ARE POSSIBLE BEHIND A COLD FRONT MONDAY
NIGHT AND TUESDAY MORNING. WINDS GUSTS MAY BE UP TO 40 MPH AT
HIGHER ELEVATIONS.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JJ

In the hours before

Special weather statement, Dec 31, 11:55 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 PM EST SUN DEC 31 2006

NCZ001>003-018>020-VAZ009>020-WVZ042>045-010615-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...YADKINVILLE...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...
BLUEFIELD...HINTON...UNION...LEWISBURG
1155 PM EST SUN DEC 31 2006

...HEAVY RAIN MOVING THROUGH THE AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A BROAD AREA OF
MODERATE TO HEAVY RAIN MOVING THROUGH THE MOUNTAINS AND FOOTHILLS
OF NORTHWEST NORTH CAROLINA...AND THE MOUNTAINS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA. RADAR AND AUTOMATED RAIN
GAGES INDICATE RAINFALL RATES OF A HALF TO ONE INCH AN HOUR...SO
MOST LOCATIONS CAN EXPECT A HALF OF AN INCH OF RAIN THROUGH 100
AM...WHILE SCATTERED LOCATIONS WILL SEE AROUND AN INCH OF RAIN.
THIS AMOUNT OF RAINFALL IS NOT EXPECTED TO CAUSE ANY CREEKS OR
SMALL STREAMS TO FLOOD...BUT MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR WATER COVERED
ROADS. IN ADDITION TO THE HEAVY RAIN...PATCHY DENSE FOG WILL
REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT TIMES.

NCZ004-VAZ022>024-032>035-043-010615-
STOKES-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-
INCLUDING THE CITIES OF...DANBURY...SALEM...FINCASTLE...
LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE
1155 PM EST SUN DEC 31 2006

...HEAVY RAIN APPROACHING THROUGH THE AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A BROAD AREA OF
MODERATE TO HEAVY RAIN APPROACHING THE PIEDMONT AREAS OF NORTHWEST
NORTH CAROLINA...AND THE FOOTHILLS OF SOUTHWEST VIRGINIA. RADAR
AND AUTOMATED RAIN GAGES INDICATE RAINFALL OF A HALF TO ONE INCH
CAN BE EXPECTED WHEN THIS RAIN MOVES THROUGH...GENERALLY BETWEEN
1230 AND 130 AM. THIS AMOUNT OF RAINFALL IS NOT EXPECTED TO CAUSE
ANY CREEKS OR SMALL STREAMS TO FLOOD...BUT MINOR FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH
FOR WATER COVERED ROADS. IN ADDITION TO THE HEAVY RAIN...PATCHY
DENSE FOG WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A
MILE AT TIMES.

JJ
Special weather statement, Jan 1, 12:55 AM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 AM EST MON JAN 1 2007

NCZ004>006-020-010715-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
INCLUDING THE CITIES OF...DANBURY...EDEN...YADKINVILLE
1255 AM EST MON JAN 1 2007

...SHOWERS WITH HEAVY DOWNPOURS AND GUSTY WINDS MOVING THROUGH...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SHOWERS
ASSOCIATED WITH AN ADVANCING FRONT MOVING EAST AT 30 MPH. THESE
SHOWERS WILL BE PASSING THROUGH THE NORTHWEST PIEDMONT OF NORTH
CAROLINA THROUGH 200 AM...AND WILL HAVE HEAVY DOWNPOURS OF UP TO
AN INCH OF RAIN IN LESS THAN AN HOUR...AND MAY BRING WIND GUSTS
OF UP TO 45 MPH. WITH THE SATURATED GROUND...THESE WINDS MAY BE
STRONG ENOUGH TO DOWN TREES. MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR WATER COVERED
ROADS.

JJ
Special weather statement, Jan 1, 1:04 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 AM EST MON JAN 1 2007

NCZ003-VAZ014-016>020-022>024-032>035-043-010730-
SURRY-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
INCLUDING THE CITIES OF...DOBSON...RADFORD...BLACKSBURG...GALAX...
FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...
FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE
104 AM EST MON JAN 1 2007

...HEAVY RAIN MOVING THROUGH THE AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A BAND OF SHOWERS
WITH MODERATE TO HEAVY RAIN MOVING THROUGH THE BLUE RIDGE MOUNTAIN
AREAS OF NORTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA. RADAR
AND AUTOMATED RAIN GAGES INDICATE RAINFALL RATES OF AROUND AN
INCH AN HOUR...SO MANY LOCATIONS CAN EXPECT NEAR AN INCH OF
RAIN THROUGH 230 AM...WHILE SCATTERED LOCATIONS WILL SEE UP TO AN INCH
AN A HALF. THIS AMOUNT OF RAINFALL IS NOT EXPECTED TO CAUSE ANY
CREEKS OR SMALL STREAMS TO FLOOD...BUT MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR
WATER COVERED ROADS. IN ADDITION TO THE HEAVY RAIN...PATCHY DENSE
FOG WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT
TIMES.

JJ
Special weather statement, Jan 1, 2:10 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 AM EST MON JAN 1 2007

NCZ004>006-VAZ043-044-010800-
ROCKINGHAM NC-STOKES NC-CASWELL NC-PITTSYLVANIA VA-HENRY VA-
210 AM EST MON JAN 1 2007

...SHOWERS AND ISOLATED THUNDERSTORMS MOVING THROUGH THIS MORNING...

AT 210 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS NEAR DANBURY EXTENDING SOUTH TO 6 MILES
EAST OF KING...MOVING NORTHEAST AT 45 MPH. THE BAND OF STRONG
THUNDERSTORM WILL BE NEAR...MEADOWS...WALNUT COVE AT 215 AM
EST...DILLARD...PINE HALL...MADISON...ELLISBORO AT 220 AM
EST...MAYODAN...MAYODAN AT 225 AM EST...STONEVILLE...MONROETON AT
230 AM EST...

WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINS ARE POSSIBLE WITH
THESE STORMS. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
ARE POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS. IN
ADDITION TO THE HEAVY RAIN...PATCHY DENSE FOG WILL REDUCE
VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT TIMES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES.

KK
Special weather statement, Jan 1, 2:56 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 AM EST MON JAN 1 2007

NCZ005-006-VAZ043-044-058-010900-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-HENRY VA-
256 AM EST MON JAN 1 2007

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAINS MOVING
THROUGH THIS MORNING...

AT 253 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CALLANDS TO 5 MILES
NORTHEAST OF WENTWORTH TO 8 MILES NORTHEAST OF GREENSBORO...MOVING
EAST AT 45 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
CHATHAM...BETHEL AT 305 AM EST...PROVIDENCE...GATEWOOD AT 310 AM
EST...YANCEYVILLE...JERICHO AT 315 AM EST...TOPNOT...MILTON AT 320 AM
EST...SEMORA...PROSPECT HILL AT 325 AM EST...

WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINS ARE POSSIBLE WITH THESE
STORMS. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS ARE
POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KK

The radar

The Roanoke radar (KFCX), 117 km away, was scanning. The volume nearest the first event began at 08:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
January 1, 3:45 AM EST
Where
Halifax County, News Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.680, -79.030

Large trees were snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10650.